Hot off the Press - Lyme Disease Update!
Information from the International Lyme and Associated Diseases (ILADS) Meeting October 2015
Written by Carol Petersen, RPh, CNP - Women's International Pharmacy
What is Lyme Disease?
Lyme disease is a bacterial infection transmitted to humans by infected deer ticks. The bacterium that causes the infection is a spirochete named Borrelia. Initial symptoms include a rash that may look like a bullseye, fever, headache and fatigue. As the disease progresses, one may experience arthritis, heart problems and nerve problems. A diagnosis is most often made based on symptoms and history of a deer tick bite. Lyme disease is difficult to diagnose because its symptoms mimic other diseases and lab testing is not definitive. Current treatment most often involves a 2-4 week course of antibiotics. However, a single round of antibiotics may not eradicate the infection and co-infections with other organisms may arise. Individuals with Lyme disease may find themselves in a situation where the condition becomes chronic and they are in a continuous struggle to restore their health.
International Lyme and Associated Disease Society
The International Lyme and Associated Disease Society (ILADS) is a nonprofit, international, multidisciplinary medical society dedicated to the appropriate diagnosis and treatment of Lyme and associated diseases. They are advocates for helping people with chronic Lyme disease and other associated diseases restore their health. Over 600 people attended the annual ILADS meeting in Fort Lauderdale this year. There were many presentations and among them, there were several linking the symptoms of chronic Lyme infection with hormones and hormone treatment.
To Stop or not to Stop -
That is the Question
Written by Kathy Lynch, PharmD - Women's International Pharmacy
Two recent studies have focused attention on cardiovascular disease (CVD) in menopausal women. The first study is a systematic review of 11 studies with a total of 19,667 subjects. The researchers assessed the relationship between vasomotor symptoms (VMS), which included hot flashes and night sweats, and CVD risk factors, i.e. blood pressure, cholesterol, body mass index (BMI) and carotid artery measurements. They found that women with VMS had significantly higher blood pressure, BMI and total cholesterol than women without VMS. The authors concluded that women with hot flashes and night sweats, as compared to women without these symptoms, may have unfavorable risks for heart and blood vessel disease.
The second study evaluated the likelihood of cardiac or stroke death among 332,202 Finnish women who stopped hormone therapy (HT) between 1994 and 2009. Within the first year following HT discontinuation, the risk of death from any cause was significantly elevated. The risk of dying specifically from heart problems or stroke during this first year ranged from 26% - 66%. This increased risk was decidedly higher in women who began and then discontinued HT before the age of 60. Contrary to current medical belief, women who started HT after the age of 60 did not seem to be at an increased risk for cardiac death within 1 year after stopping HT. Current medical guidelines recommend that practitioners encourage discontinuation of HT at annual office visits. The study authors believe the safety of this practice should be reevaluated in light of their results. Further studies are needed.
What conclusions might we draw from these 2 studies? Hot flashes and night sweats are the primary reason women seek menopause-related health care. If women with VMS tend to have more risk factors for CVD, and women who start and then stop HT before the age of 60 are at a significantly increased risk for cardiac and stroke death within the first year, continuing HT might be beneficial for a subset of women with hot flashes, night sweats and CVD risk factors. As always, a thorough medical examination and health history, along with an open-minded discussion with one's trusted health care professional, can help women decide whether continuing the use of HT might be beneficial for them.
"Vasomotor symptoms in women and cardiovascular risk markers: Systematic review and meta-analysis" by Oscar H. Franco, Taulant Muka, Veronica Colpani et al; Maturitas; 2015; 81: 353-361.
"Increased cardiovascular mortality risk in women discontinuing postmenopausal hormone therapy" by Tomi S. Mikkola, Pauliina Toumikoski, Heli Lyytinen et al; J Clin Endocrinol Metab; press.endocrine.org/journal/jcem.